Does antipsychotic withdrawal provoke psychosis? Review of the literature on rapid onset psychosis (supersensitivity psychosis) and withdrawal-related relapse
Article first published online: 23 MAR 2006
Acta Psychiatrica Scandinavica
Volume 114, Issue 1, pages 3–13, July 2006
How to Cite
Moncrieff, J. (2006), Does antipsychotic withdrawal provoke psychosis? Review of the literature on rapid onset psychosis (supersensitivity psychosis) and withdrawal-related relapse. Acta Psychiatrica Scandinavica, 114: 3–13. doi: 10.1111/j.1600-0447.2006.00787.x
- Issue published online: 23 MAR 2006
- Article first published online: 23 MAR 2006
- Accepted for publication February 9, 2006
- antipsychotic agents;
- psychotic disorders;
- substance withdrawal syndrome
Objective: To examine the evidence that discontinuation of long-term antipsychotic medication, including clozapine, may provoke a psychotic episode.
Method: Databases were searched and citations scrutinised.
Results: Evidence for a rapid onset psychosis (supersensitivity psychosis) following clozapine withdrawal was found and weaker evidence that this might occur with some other antipsychotic drugs. Some cases were reported in people without a psychiatric history. It appears that the psychosis may be a feature of drug withdrawal rather than the re-emergence of an underlying illness, at least in some patients. Meta-analyses of withdrawal studies have suggested that antipsychotic discontinuation may also increase the risk of relapse over and above the risk because of the underlying disorder, but not all individual studies show this effect. Mechanisms may relate to brain adaptations to long-term drug use but data are sparse.
Conclusion: These effects require further urgent research. Interventions to reduce morbidity after drug withdrawal need to be developed.